Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 248, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2018, 4:01 PM MDT for Arthur County, Garden County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 4:01 PM MDT (22:01 UTC)
- Expired
- Aug 5, 2018, 4:30 PM MDT
- In force
- 29 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Garden County, NE
The radar
The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:08 PM MDT | HAIL 1.75 | 12 Ese Crescent Lake Nw, NE | HAIL RANGING IN SIZE FROM MARBLES TO GOLF BALLS. LASTED 10 TO 15 MINUTES. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS53 KLBF 052201
SVRLBF
NEC005-069-052230-
/O.NEW.KLBF.SV.W.0248.180805T2201Z-180805T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
401 PM MDT SUN AUG 5 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Western Arthur County in west central Nebraska...
Northeastern Garden County in the Panhandle of Nebraska...
* Until 430 PM MDT.
* At 400 PM MDT, a severe thunderstorm was located 9 miles east of
Crescent Lake National Wildlife Refuge, or 23 miles north of
Oshkosh, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jensen Lake, Rackett, Bourquim Hill, Deer Lake, Velma, Adams Flats
and Britton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4185 10224 4179 10206 4174 10206 4174 10194
4166 10171 4143 10190 4169 10237
TIME...MOT...LOC 2200Z 301DEG 32KT 4174 10222
HAIL...1.00IN
WIND...60MPH
$$
Gomez1 follow-up statement
008
WWUS53 KLBF 052219
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
419 PM MDT SUN AUG 5 2018
NEC005-069-052230-
/O.CON.KLBF.SV.W.0248.000000T0000Z-180805T2230Z/
Arthur NE-Garden NE-
419 PM MDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WESTERN ARTHUR AND EAST CENTRAL GARDEN COUNTIES...
At 419 PM MDT, a severe thunderstorm was located 17 miles west of
Arthur, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Velma, Jensen Lake, Rackett and Bourquim Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4180 10212 4180 10209 4179 10206 4174 10206
4174 10194 4166 10172 4144 10190 4151 10205
4164 10228
TIME...MOT...LOC 2219Z 301DEG 32KT 4165 10202
HAIL...1.75IN
WIND...60MPH
$$
GomezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:48 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 1:48 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service North Platte NE 248 PM CDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 245 PM CDT Sun Aug 5 2018 An active and uncertain period in the short term is making the forecast difficult to pin down. There are several disturbances, boundaries, and an incoming upper level jet providing forcing and focus for thunderstorms. There is also plenty of moisture to fuel these storms with precipitable water values are near record levels. Wind shear looks to be abundant so the tornado threat is still there, especially as the low level jet strengthens this afternoon south of a stationary boundary draped across central Nebraska. This doesn't necessarily mean that everything is going to come together for supercells however. There is still a significant amount of cloud cover around that will limit the amount of surface heating that takes place over much of the state. It looks like we will end up with mainly sub severe storm activity for the next few hours as that jet support arrives but given the amount of shear available, if some clearing also happens, even a small amount, a storm or two could get organized so they will be watched closely through the afternoon hours. Also, there is some clearing off to our west with severe thunderstorms ongoing in Wyoming. When these storms move into the Panhandle and into western Nebraska, they should move through unimpeded given the amount of dynamic support and moisture available. Showers and storms clear out overnight leaving behind cooler westerly flow for Monday. It looks like a pleasant day with high temperatures near 80 degrees and light north winds. A weak disturbance moves through late in the afternoon with showers possible again, but mainly north of Highway 2. .LONG TERM...(Monday night through Sunday) Issued at 245 PM CDT Sun Aug 5 2018 A shortwave trof will move over Nebraska Monday afternoon and Monday night. This may be enough forcing to generate a few isolated to scattered showers and thunderstorms across the CWA. Confidence is low in initiation of thunderstorms so have kept PoPs low with the greatest chance of any storm development Monday evening across the northern CWA. Chances for showers and thunderstorms continue Tuesday afternoon and evening and Wednesday afternoon and evening however it looks to be widely scattered. Models are not in consensus with thunderstorm development so confidence is low in any widespread coverage at this time. Upper level ridge aloft will continue to expand northward across the northwest CONUS. By Thursday the upper level high will be across the western US with the ridge building into far northern Canada bringing a more northerly flow to the High Plains by Friday. With this synoptic pattern in place through the end of the forecast period, western and north central Nebraska should remain dry as the ridge continues to expand eastward through the weekend. Highs will remain near seasonable with temperatures mostly in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM CDT Sun Aug 5 2018 Isolated to scattered showers and thunderstorms continue across north central Nebraska. Thunderstorms will continue to develop and increase in coverage through the afternoon and evening with a slight risk of severe thunderstorms. Damaging wind gust in excess of 70mph and large hail are possible. Thunderstorms should move out of western and north central Nebraska by sunrise Monday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Allen LONG TERM...Gomez AVIATION...Gomez
Hazardous weather outlook, Aug 5, 2:32 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 332 PM CDT Sun Aug 5 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-062045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 332 PM CDT Sun Aug 5 2018 /232 PM MDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...REST OF AFTERNOON AND TONIGHT. Scattered thunderstorms possible the rest of the afternoon and evening across most of western and north central Nebraska. Some storms may be strong to severe with the main hazards being wind damage, large hail, moderate to heavy rainfall, frequent lightning and an isolated tornado can't be ruled out. Greatest threat for hail greater than 2 inches and an isolated tornado will be across north central Nebraska. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Slight thunderstorms possible through Wednesday evening. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening across most of western and north central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 5, 3:49 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
349 PM MDT SUN AUG 5 2018
NEZ022-052215-
Garden NE-
349 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND CENTRAL
GARDEN COUNTIES UNTIL 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 27 miles north of Oshkosh,
moving southeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Deer Lake, Mumper, Adams
Flats, Britton Lake and Rackett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4197 10247 4185 10207 4174 10206 4174 10199
4143 10199 4175 10257
TIME...MOT...LOC 2145Z 294DEG 28KT 4181 10238
JurgensenThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 AM MDT | Special Weather Statement | LBF | Holt, Loup | 49 min |
| Aug 5, 7:50 AM MDT | Special Weather Statement | LBF | Boyd | 25 min |
| Aug 5, 7:57 AM MDT | Special Weather Statement | LBF | Garfield, Holt, Wheeler | 48 min |
| Aug 5, 9:07 AM MDT | Special Weather Statement | LBF | Holt | 38 min |
| Aug 5, 3:49 PM MDT | Special Weather Statement | LBF | Garden | 26 min |
| Aug 5, 4:29 PM MDT | Special Weather Statement | LBF | Arthur | 31 min |
| Aug 5, 4:44 PM MDT | Special Weather Statement | LBF | Chase | 31 min |
| Aug 5, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 39 min |
| Aug 5, 5:28 PM MDT | Special Weather Statement | LBF | Keith | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.